Alert archive / Tennessee / Wind Advisories in 2015

Wind Advisory 10, NWS Morristown, TN

December 23, 20159 counties in Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this wind advisory at Dec 23, 2015, 10:46 AM EST for 9 counties in Tennessee; Cherokee County, Clay County, North Carolina. It took effect at Dec 23, 2015, 4:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2015, 10:46 AM EST (15:46 UTC)
In effect from
Dec 23, 2015, 4:00 PM EST
Expired
Dec 24, 2015, 7:00 AM EST
In force
15 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.8 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WWUS74 KMRX 231546
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1046 AM EST WED DEC 23 2015

...STRONG WINDS EXPECTED OVER THE HIGHER ELEVATIONS LATE THIS
AFTERNOON AND OVERNIGHT...

.WINDS WILL INCREASE THIS AFTERNOON ACROSS THE HIGHER ELEVATIONS
OF THE EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA MOUNTAINS AS A
FRONTAL BOUNDARY TO OUR WEST DRAWS CLOSER. THESE STRONG AND GUSTY
WINDS WILL CONTINUE OVERNIGHT...BEFORE SUBSIDING NEAR SUNRISE
THURSDAY.

NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-240000-
/O.NEW.KMRX.WI.Y.0010.151223T2100Z-151224T1200Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...COKER CREEK...DUCKTOWN
1046 AM EST WED DEC 23 2015

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM
EST THURSDAY. 

* EVENT...SOUTHERLY WINDS WILL INCREASE TO 15 TO 30 MPH...WITH
  GUSTS AS HIGH AS 45 MPH AT TIMES ACROSS THE HIGHER ELEVATIONS
  MAINLY ABOVE 2500 FEET. 

* TIMING...LATE THIS AFTERNOON AND TONIGHT.

* IMPACTS...THESE WINDS MAY KNOCK DOWN LIMBS AND WEAKER TREES.
  DRIVING MAY BE DIFFICULT IN CROSS WINDS...ESPECIALLY FOR HIGH
  PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
3 follow-up statements
997 
WWUS74 KMRX 231949
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EST WED DEC 23 2015

...STRONG WINDS EXPECTED OVER THE HIGHER ELEVATIONS THROUGH
TONIGHT... 

.WINDS WILL INCREASE LATE THIS AFTERNOON ACROSS THE HIGHER
ELEVATIONS OF THE EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA
MOUNTAINS AS A FRONTAL BOUNDARY TO OUR WEST DRAWS CLOSER. THESE
STRONG AND GUSTY WINDS WILL CONTINUE OVERNIGHT...BEFORE SUBSIDING
NEAR SUNRISE THURSDAY.

NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-240400-
/O.CON.KMRX.WI.Y.0010.151223T2100Z-151224T1200Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...COKER CREEK...DUCKTOWN
249 PM EST WED DEC 23 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY...

* EVENT...SOUTHERLY WINDS WILL INCREASE TO 15 TO 30 MPH...WITH 
  GUSTS AS HIGH AS 45 MPH AT TIMES ACROSS THE HIGHER ELEVATIONS 
  MAINLY ABOVE 2500 FEET. 

* TIMING...LATE THIS AFTERNOON AND TONIGHT.

* IMPACTS...THESE WINDS MAY KNOCK DOWN LIMBS AND WEAKER TREES. 
  DRIVING MAY BE DIFFICULT IN CROSS WINDS...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
937 
WWUS74 KMRX 240756
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 AM EST THU DEC 24 2015

...STRONG WINDS EXPECTED OVER THE HIGHER ELEVATIONS THROUGH
7 AM EST...

.WINDS WILL GRADUALLY DECREASE EARLY THIS MORNING ACROSS THE 
HIGHER ELEVATIONS OF THE EAST TENNESSEE AND SOUTHWEST NORTH
CAROLINA MOUNTAINS AS A FRONTAL BOUNDARY TO OUR WEST DRAWS CLOSER.
WIND SPEED WILL DROP BELOW ADVISORY CRITERIA AROUND 7 AM EST.
 
NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-241200-
/O.CON.KMRX.WI.Y.0010.000000T0000Z-151224T1200Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...COKER CREEK...DUCKTOWN
256 AM EST THU DEC 24 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...

* EVENT...SOUTHERLY WINDS WILL REMAIN AROUND 15 TO 30 MPH...WITH
  GUSTS AS HIGH AS 45 MPH AT TIMES ACROSS THE HIGHER ELEVATIONS
  MAINLY ABOVE 2500 FEET.

* TIMING...EARLY THIS MORNING.

* IMPACTS...THESE WINDS MAY KNOCK DOWN LIMBS AND WEAKER TREES. 
  DRIVING MAY BE DIFFICULT IN CROSS WINDS...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
890 
WWUS74 KMRX 241200
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 AM EST THU DEC 24 2015

.STRONG WIND FIELD ASSOCIATED WITH POWERFUL LOW PRESSURE SYSTEM HAS
MOVED AWAY FROM THE SOUTHERN APPALACHIAN REGION AS THE SYSTEM
SHIFTED NORTH INTO CANADA. THEREFORE...WIND SPEEDS HAVE DROPPED
BELOW ADVISORY CRITERIA.

NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-241300-
/O.EXP.KMRX.WI.Y.0010.000000T0000Z-151224T1200Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...COKER CREEK...DUCKTOWN
700 AM EST THU DEC 24 2015

...WIND ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING...



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 23, 10:38 AM EST, 8 minutes earlier.

Area forecast discussion, Dec 23, 10:38 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1038 AM EST WED DEC 23 2015

.DISCUSSION...LOW LEVEL JET WILL BE STRENGTHENING THIS AFTERNOON.
ALREADY HAVE GUSTS NEAR ADVISORY CRITERIA AT COVE MOUNTAIN. WILL
BEEF UP WINDS AND ISSUE A WIND ADVISORY FOR LATER THIS AFTERNOON
AND OVERNIGHT FOR THE HIGHER ELEVATIONS OF E TN AND SW NC. RAIN
APPROACHING FROM THE SOUTH WILL MOVE INTO SOUTHERN PARTS OF OUF
AREA SHORTLY. WILL ALSO ADJUST POPS UP FOR TODAY. OTHERWISE...JUST
A FEW TWEAKS TO TEMPS AND DEW POINTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             67  61  74  62 /  90  90  70  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  63  73  61 /  80  80  70  70
OAK RIDGE, TN                       66  61  71  61 /  70  90  70  60
TRI CITIES AIRPORT, TN              65  60  71  57 /  80  70  70  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM EST THURSDAY FOR
     CHEROKEE-CLAY.

TN...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM EST THURSDAY FOR
     BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-EAST POLK-
     JOHNSON-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST
     GREENE-SOUTHEAST MONROE-UNICOI.

VA...NONE.
&&
Hazardous weather outlook, Dec 23, 4:00 AM EST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EST WED DEC 23 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
400 AM EST WED DEC 23 2015 /300 AM CST WED DEC 23 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT AHEAD OF A
SLOW MOVING COLD FRONT. DAMAGING WIND GUSTS MAY OCCUR WITH SOME
STORMS...AND THERE IS A SMALL THREAT OF ISOLATED TORNADOES. BREEZY
CONDITIONS COMBINED WITH A MOIST GROUND COULD RESULT IN DOWNED
TREES AND LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

PERIODS OF SHOWERS AND POSSIBLY THUNDERSTORMS THROUGH THE REST OF
THE WEEK BUT THE BEST PROBABILITY OF SEVERE CONVECTION WILL BE ON
THURSDAY AS THE COLD FRONT SHIFTS SLOWLY EAST ACROSS THE FORECAST
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY.

Nearby

Wind Advisories in Tennessee, 2015Wind Advisories in North Carolina, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.